What You Can Expect After Taking the Morning After Pill
Realizing that you are at risk for an unwanted pregnancy is a very scary experience. The time leading up to your next period can be filled with anxiety and worry. Thankfully, emergency contraception dramatically reduces the likelihood of an unwanted pregnancy- especially if taken shortly after unprotected intercourse. While older versions of emergency contraception (“the morning after pill”) contained estrogen and progestin, the newer pills have progestin only and therefore have far fewer side effects.
The most common side effect is gastrointestinal, especially nausea and vomiting. While 43% of women taking the estrogen-progestin morning after pill had nausea, only 18% of women taking the progestin only pills reported these symptoms. Vomiting was also much less with the progestin-only pills occurring in 16% of women taking the combined estrogen-progestin pill but in only 4% of women taking the progestin only pill. If vomiting occurs within 1 hour of taking the emergency contraceptive, it is generally recommended that an anti-nausea medication be given and the emergency contraceptive be given again. Taking small meals, using easily digestible foods and avoiding dehydration can help, but often the nausea is unavoidable. Medications that help reduce nausea can be given either prophylactically (i.e. before nausea develops) or to treat nausea. Thankfully, the nausea tends not to last very long either and most women feel better by the next day.
Since the morning after pill disrupts the normal hormonal signaling that regulates the menstrual cycle, it is not surprising that bleeding irregularities are common. This can result in spotting, having a period that comes up to a week early or even late. It can also result in a period that is lighter or heavier than normal.
In most cases, the first menstrual period after taking emergency contraception will occur within 1 week of the usual timing. In cases where the period is delayed, this can obviously be of great concern for women fearing pregnancy. The morning after pill will not interfere with pregnancy tests, and a urinary pregnancy test can be used for reassurance after a missed period.
16% of women report spotting in the first week after taking the morning after pill. The irregular spotting tends to be mild, but still troublesome, especially since it is unexpected. After taking emergency contraceptives, many doctors recommend to their patients that they wear a liner or tampon to protect from irregular spotting.
The bleeding changes that occur following taking emergency contraceptive are not permanent. In fact, the bleeding changes typically only last for the cycle in which the emergency contraceptive was taken and resolve by the following menstrual cycle.
Samuel Zev Williams is a nationally-recognized clinician and researcher in the area of recurrent pregnancy loss and infertility. He wrote for HealthCentral as a health professional for Sexual Health.